Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 2002, Volume 70, Issue 5

The Optimality of a Simple Market Mechanism
p. 1841-1863

Mark A. Satterthwaite, Steven R. Williams

Strategic behavior in a finite market can cause inefficiency in the allocation, and market mechanisms differ in how successfully they limit this inefficiency. A method for ranking algorithms in computer science is adapted here to rank market mechanisms according to how quickly inefficiency diminishes as the size of the market increases. It is shown that trade at a single market–clearing price in the –double auction is among all plausible mechanisms: evaluating mechanisms in their least favorable trading environments for each possible size of the market, the –double auction is shown to force the worst–case inefficiency to zero at the fastest possible rate.

Log In To View Full Content

Journal News